ASCO Abstracts Focus on Adverse Events of Checkpoint Inhibitors

Immune-related AEs can occur one to two years after treatment, are more common in combination treatments, and can be difficult to manage.

The majority of immune-related adverse events (irAEs) in patients treated with immune checkpoint inhibitors occurs in the first three months after treatment, causing many patients to discontinue treatment, according to a presentation at the annual meeting of the American Society of Clinical Oncology (ASCO) earlier this month.

Investigators assessed data from 1,480 patients with melanoma, lung, kidney, and other cancers who received checkpoint inhibitors from January 2011 to April 2018 at Hackensack University Medical Center and MedStar Health. Of these patients, 37% were treated with nivolumab (Opdivo, Bristol Myers Squibb), 22% were treated with pembrolizumab (Keytruda, Merck ), 13% were treated with nivolumab/ipilimumab (Yervoy, BMS) combination, and 24% were treated with another checkpoint inhibitor.

About 70% of irAEs occurred in the first few months, Andrew Ip, MD, a hematologist/oncologist, John Theurer Cancer Center, Hackensack Meridian Health, in Hackensack, New Jersey, said during his presentation.

But 14% of patients experienced any grade irAEs after six months, with the most common being skin rash and colitis. Additionally, 7% of patients experienced any grade irAEs after one year with the most common being rash, and 2% experienced irAEs after two years, with rash and hepatitis being the most common.

Additionally, patients with cancer given combination treatments of PD-1/PD-L1 with CTLA-4 inhibitors experienced greater rates of irAE, according to another abstract at ASCO. Investigators reviewed claims from the HealthCore Integrated Research Database (HIRD), which contains commercially insured/Medicare Advantage members.

The most common irAEs for combination versus monotherapy PD-1/PD-L1 were: endocrinopathies (27.7% vs. 14.7%), hepatitis (17.1% vs. 7.7%), nephritis (21.0% vs. 14.0%), neuropathy (6.6% vs. 7.0%), followed by colitis, dermatitis, and myocarditis. The combination therapy also resulted in greater risk of inpatient admissions and emergency department visits.

Lack of response to steroids. Another abstract at ASCO looked at patients with irAE who did not respond or who became intolerant to steroids, which are used to manage these events. Investigators looked at the management of patients with advanced lung cancer treated with checkpoint inhibitors between 2011 and 2020 at Memorial Sloan Kettering Cancer Center in New York.

They assessed patients whose irAEs were treated with steroids and an additional immune suppressant. At 90 days, about half of patients who had experienced colitis and hepatitis improved with the use of the steroid/additional immune suppressant after one dose, Jia Luo, MD, a medical oncology fellow at Memorial Sloan Kettering Cancer Center, said during her presentation.

But patients with other irAEs did not benefit from the use of steroids and additional immune suppressants; 18% of patients did not improve and 25% of patients died, with the steroids likely contributing to morbidity and mortality in a subset of patients, she said.

“These represent a rare percentage of individuals who receive immunotherapy,” Luo said. “But these refractory immune-related adverse events are a growing challenge, as they are difficult to manage in the clinical setting. Of note, most individuals with hepatitis and colitis responded to treatment. However, not everyone did. Most immune-related adverse events were challenging to manage.”